[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance

[IP] Warning/Reminder: Read those Insulin Labels!!

Hello all!
Just a quick reminder to some and maybe a warning to others who haven't
had this happen yet.  
On October 30, in the evening I was changing my infusion set and
refilling my pump.  I asked my wife to get my new vial of insulin from
the refrigerator (it was the last of a pack of 5 I had bought) and I
filled my pump up.  
The next day (I was off) I spent all day fighting high bg readings.  No
matter what I bolused, my readings kept going up and up.  Finally, after
changing my site once already, I decided it was time to start from
scratch and refill the pump and put in a new infusion set (this would be
the  >third).  I had already determined that the pump was pumping
insulin, we (minimed customer support and myself) just couldn't figure
out why my readings weren't going down.  As I pulled the vial out of the
fridge for the "do-over" refilling I noticed the insulin was cloudy and
I seemed to remember that Novolog (and Humalog) are CLEAR insulin (NOT
CLOUDY).  I called the Pharmacist at the Wal-mart where I get my insulin
and while I was on hold I noticed that they had mistakenly given me a
vial of 70/30 Novolog in my batch.  Needless to say they felt horrible
and I got a replacement vial and my money back from them immediately.  I
called my endo and he told me that 70/30 is basically 30% novolog and
70% NPH which meant all the bolusing I had done that day would kick in
later on.  (Thankfully it was Halloween and I was taking my son
trick-or-treating anyway).   
When we got home from trick-or-treating my sugar crashed to 30 but I was
surprisingly lucid (sometimes I'm not) and I ate and treated the low and
was fine.  The moral of the story:  CHECK YOUR INSULIN!!  Sounds like a
simple thing, but it caught me and I've been doing this a long time!  It
occurred to me that if someone was supposed to get 70/30 and they got my
Novolog by mistake the consequences would have been MUCH worse.  
Keep pumpin!
David Hooie
email @ redacted
for HELP or to subscribe/unsubscribe, contact: